Do sups cause acne?

Discussion in 'Anything and Everything about dietary supplements' started by DennisRB, Dec 1, 2005.

  1. DennisRB

    DennisRB New Member

    I have been getting pimples around my body, specially in the middle of my chest. I have never had pimples on my chest, and have not really got many pimples for years. My mates reckon that its from the sups I have been eating like protein powder and creatine. Some of my mates say that get it too when the eat a lot of powder.

    Is there a link between acne and sups?
     
  2. Totentanz

    Totentanz Super Moderator Staff Member

    Not unless one of your supplements includes testosterone.
     
  3. LOL! You beat me to it.
     
  4. colby2152

    colby2152 New Member

    reminds me of that "milk causing acne" post
     
  5. silaren

    silaren New Member

    Hee. It's worth mentioning, though, that diet (regardless of supplements) has effects on testosterone. See these two articles that were posted over in ThinkMuscle (first one contains link to 2nd).

    diet vs T
     
  6. DennisRB

    DennisRB New Member

    Well I don't use testosterone sups or any type of roids. It am still confident that the pimples are coming from my diet. I switched protein powders and they seem to be clearing up. I was told the protein power I was using was crap by a lab which said that is contained hardly any protein, so whatever else was in it may be have been contributing. I am now using ON 100% Whey Gold Standard.

    I would have been certain that diet could affect things like acne?
     
  7. jvroig

    jvroig Super Moderator

    It does. The extent and exact effects are the problem - pretty hard to nail them down 100%. Too many factors to take into account, and they aren't exactly easy to measure or control.
     
  8. thehamma

    thehamma New Member

    I've noticed that milk and when I was overdosing on egg whites caused some acne on my body and face. An interesting web-site to check out is notmilk.com and check out the acne link while your there


    thehamma
     
  9. Aaron_F

    Aaron_F New Member

    notmilk.com is a stupid site
     
  10. baby a

    baby a New Member

    hahaha BURN!!
     
  11. budgie

    budgie New Member

    Dennis,

    I have been down this path many times. Call them what you will, pimples, acne, spots, who cares what they're called you don't want red spots on your face. Some "experts" will tell you they have nothing to do with diet and others will tell you they do. Here is what I have found thru trial and error over almost 30 (yes I'm 42 and still have problems but not to the extent of when I was a teen).
    Foods to avoid: malt and malt products (like milo drinks, malteasers, chocolate malt confectionary), ice cream, whey based protein supplements. These 3 things I have found to be the "kings of zits". In small quantities these are OK but any more than 2 serves a day and within 2 days I'll be paying for the indulgence. Chocolate to a lesser degree but i find these days that I can eat a lot (ie most of a large block) before I get any problems.
    So, I now have to use either egg or soy based protein supplements and these don't cause me any troubles.
    One more thing I've found that works is try using your girlfriends/wifes/sisters/mums skin care products. Sounds girly but if you use these instead of soap to wash your face you will find that over time the amount of oil produced by your skin decreases hence reducing the number of pores that become blocked. The more you scrub every last bit of oil away, the more this tells your skin to produce more oil. Anyway, this is what i've found.
    Hope this helps.
     
  12. Totentanz

    Totentanz Super Moderator Staff Member

    Hey, if elimating that stuff gets rid of acne for you, then great. But I drink probably a gallon of milk a day and use whey extensively every day as well. I never get acne, and I'm only 25, so it's not like I'm way past my teenage years. Oh, and I manage a restaurant, so I work around greasy stuff a lot.

    What I'm getting at is, this is an individual thing. You can't just go blaming an entire food group for any problem. Besides, why would you want to cut out all your milk, etc type products? Just go get some acne medication.
     
  13. budgie

    budgie New Member

    I agree Totentanz it is an individual thing. And I'm not blaming a food group for anything, just relating my experiences. Based on what Dennis wrote initially it rung a few bells with me so I thought I'd pass on my findings.

    As for milk, it used to be a problem for me before the age of 30, but i can now drink as much as i want and it's not a problem (skin wise that is, middle bulge, well that's another issue. .)

    Anyway, I still have to avoid whey protein products which is a pain as they constitute the majority of protein based supplements in most health stores.
     
  14. poch333

    poch333 New Member

    Hi DennisRB,

    Could you maybe tell us what brand you were using that caused the acne? That would really help a lot. Thanks.
     
  15. style

    style New Member

    Thats interesting. I'v been getting pimples on my chest recently and I'v really increased my EFA intake, oh and I now have 3 testicles. [​IMG]
     
  16. Totentanz

    Totentanz Super Moderator Staff Member

    <div>
    (poch333 @ Aug. 15 2006,10:24)</div><div id="QUOTEHEAD">QUOTE</div><div id="QUOTE">Hi DennisRB,

    Could you maybe tell us what brand you were using that caused the acne? That would really help a lot. Thanks.</div>
    Total necropost, d00d.
     
  17. MaFi0s0

    MaFi0s0 New Member

    I did research on this afew weeks ago, and apently from what I consistantly read, it is not from diet, and I tend to believe that, the reason is, I have cut out as much bad fats as posible, taking in good fats, and avoiding caffeine and chocolate like the plaque and I am going through a pimples phase wich I get every so many months.
    Its said to be hormonal, and when you hit the gym your hormone levels go up from the weight training, so I would guess that if you got it since you started going to the gym, then that could be the reason.
     
  18. Bryan Haycock

    Bryan Haycock Administrator Staff Member

    Just a quick comment. As to the original question, no, protein powders and creatine will not effect acne either way.

    The only supplements or foods that will effect acne must either increase inflammation or hormone levels. The assumed association with fatty foods is not true. However, sweets can cause &quot;flare ups&quot; due to changes in prostaglandin activity, leading to increase inflammation of existing pimples.

    If a person suddenly switches from a diet that reduces testosterone levels (low cal/low carb/high volume) to one that potentially boosts testosterone, then some people will see an increase in oily skin which then potentially increases the odds of getting pimples.

    An interesting side note, I've noticed that my skin will break out more while taking 7-keto dhea...which is not supposed to have any hormonal activity. I'm not calling anybody a liar, I'm just sayin'. [​IMG]

    -bryan
     
  19. Fausto

    Fausto HST Expert

    <div></div><div id="QUOTEHEAD">QUOTE</div><div id="QUOTE">You can't just go blaming an entire food group for any problem. Besides, why would you want to cut out all your milk, etc type products?</div>

    You can however blame it on inabilty to properly digest that particular food group, ie: milk - many people are lactose intolerant and get some side effects. There is some interesting research showing milk to be a problem to some people even entire race groups. For instance digestion of cheese is particularly difficult due to absence of renin.

    I'll dig up the said research for perusal as like this is basically from hearsay.

    <div></div><div id="QUOTEHEAD">QUOTE</div><div id="QUOTE">Just go get some acne medication. </div>

    Ooops, some of the crap has nasty side effects, ro-acutane comes to mind. [​IMG]

    Bryan is on the right track, as pimples flaring up are a sign of oily skin which in turn shows a somewhat higher fat content in the feed, on the other hand if one is young, (although I have no scientific proof for this) one often as a result of hormonal increase has breakouts of pimples.

    Just a rant [​IMG]
     
  20. Seng

    Seng New Member

    The only side effect I had with accutane was being dried out all the time. However it destroyed my acne after about a year and it hasn't come back.
     

Share This Page